PHQ-9 depression questionnaire calculator

Over the last 2 weeks, how often have you been bothered by any of the following problems? Pick an answer for each of the nine questions to get the PHQ-9 total, its severity band and the PHQ-2 screen. The result is for information only: it is not a diagnosis, and only a health professional can make one.

PHQ-9 total (0–27)0
Severity
0–4: minimal or none
PHQ-2 (questions 1 and 2, 0–6)
0
PHQ-2 screen
Below 3: negative
Question 9 (thoughts of self-harm)
Not at all

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Read each question with the opening words: “Over the last 2 weeks, how often have you been bothered by…”.
  2. Choose the answer that fits best: not at all (0), several days (1), more than half the days (2) or nearly every day (3).
  3. Read the total, its severity band and the PHQ-2 line. Nothing you choose leaves your browser.

How the score works

Each of the nine questions scores 0 to 3, and the PHQ-9 total is their sum, from 0 to 27.

Total Severity
0–4 Minimal or none
5–9 Mild
10–14 Moderate
15–19 Moderately severe
20–27 Severe

The PHQ-2 is questions 1 and 2 added together (0–6); 3 or more is a positive screen. Question 9 is shown on its own line because any answer above 0 needs attention regardless of the total.

Worked example

Someone answers 2, 2, 2, 2, 1, 1, 0, 0, 0. The total is 2 + 2 + 2 + 2 + 1 + 1 = 10, moderate. The PHQ-2 is 2 + 2 = 4, a positive screen, and question 9 is “not at all”.

Tips

  • Answer about the last two weeks, not about how you feel today or how you usually are.
  • The bands describe symptom load, not a type of depression. A doctor also asks how long it has lasted and how much it gets in the way of work, home and relationships.
  • Physical illness, medicines, alcohol and grief can raise the score too; that is one reason the number is not a diagnosis.
  • This page is for information only. If your score worries you, or question 9 is above 0, speak to a doctor.

Frequently asked questions

What is a normal PHQ-9 score?

Scores of 0 to 4 fall in the minimal band. 5–9 is mild, 10–14 moderate, 15–19 moderately severe and 20–27 severe. A score of 10 or more is the threshold most often used to suggest a fuller assessment for depression.

Is the PHQ-9 a diagnosis?

No. It is a questionnaire that measures how often symptoms have bothered you in the last two weeks. A diagnosis needs a conversation with a doctor or another qualified professional, who also considers how long symptoms have lasted, how much they affect daily life and other possible causes.

What is the PHQ-2?

The first two PHQ-9 questions on their own: little interest or pleasure, and feeling down. Each scores 0–3, so the PHQ-2 runs from 0 to 6. A score of 3 or more is a positive screen, which means the full PHQ-9 and a professional assessment are worth doing.

Why is question 9 shown separately?

Question 9 asks about thoughts of being better off dead or of hurting yourself. Any answer above 0 matters whatever the total is, so the calculator flags it. If you have such thoughts, talk to a doctor or a crisis line today; if you are in danger, call your local emergency number.

Can I repeat the test?

Yes. The PHQ-9 is often repeated every few weeks to follow how symptoms change, for example during treatment. Each time, answer about the last two weeks only.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.